Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 23, 2004, 3:55 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 3:55 PM CDT (20:55 UTC)
- Expired
- Jul 23, 2004, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 232058 FFWOKC OKC053-071-240000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GRANT COUNTY IN NORTHERN OKLAHOMA WESTERN KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 700 PM CDT * AT 355 PM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAINFALL FROM A THUNDERSTORM NEAR MEDFORD. DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL FROM NEAR RENFRO TO MEDFORD AND DEER CREEK TO LAMONT. * LOCATIONS IN THE WARNING INCLUDE BRAMAN...DEER CREEK...JEFFERSON...LAMONT...MEDFORD...NARDIN...POND CREEK AND RENFROW EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3662 9785 3661 9740 3699 9724 3700 9773 $$
1 follow-up statement
000 WGUS74 KOUN 232357 FFSOKC OKC053-071-240015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 656 PM CDT FRI JUL 23 2004 THE FLASH FLOOD WARNING FOR EASTERN GRANT AND WESTERN KAY COUNTIES WILL BE ALLOWED TO EXPIRE AT 7 PM. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN... WILL MOVE NORTHEAST ACROSS THE AREA THROUGH 730 PM BUT WILL MOVE QUICKLY ENOUGH TO PREVENT ADDITIONAL SIGNIFICANT RAINFALL AMOUNTS. MORE RAIN WILL LIKELY MOVE BACK INTO THESE AREAS LATER TONIGHT. LAT...LON 3700 9717 3660 9719 3659 9781 3701 9782 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:41 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 23, 2:41 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 241 PM CDT FRI JUL 23 2004 .DISCUSSION... EARLY AFTERNOON SFC MESOANALYSIS AND KVNX FINE LINE INDICATE COLD FRONT FROM NCENTRAL INTO WCENTRAL OK. SFC LOW OVER SW OK ASSOCIATED MORE WITH A PRE-FRONTAL TROF ACROSS SW INTO CENTRAL-ECENTRAL OK. DIURNAL CONVECTION BREAKING OUT ACROSS MUCH OF AREA LIKELY TO REMAIN MORE PULSE-TYPE IN NATURE DUE TO WEAK WINDS ALOFT. POTENTIAL EXISTS FOR LOCALIZED DOWNBURSTS AND POSSIBLY A FEW ISOLATED LANDSPOUTS/ GUSTNADOES. UNCERTAINTY ON HOW MESOSCALE WILL EVOLVE THIS EVENING...BUT QPF FROM CONSENSUS INDICATES HEAVIEST PRECIP MOST LIKELY TO FALL ACROSS N OK TONIGHT...WITH SECONDARY AXIS OF HIGHER PRECIP SW-WARD ALONG SAGGING FRONTAL ZONE INTO SW OK AND W TX. CATEGORICAL POPS WILL BE SPREAD ACROSS ALL BUT FAR SE ZONES FOR TONIGHT WITH CONTINUED MENTION OF HEAVY RAIN POTENTIAL. FLOOD WATCH MAY BE NEEDED ONCE WE CAN GET A BETTER HANDLE ON THE MESOSCALE THIS EVENING. PRECIP AXIS EXPECTED TO SHIFT SOUTH WITH TIME SAT AND SAT NIGHT ALONG AND BEHIND UNSEASONABLY STRONG COLD FRONT. WITH CLOUDS LIKELY TO BE WIDESPREAD...EXPECT MUCH OF THE AREA NOT TO GET OUT OF 70S ON SAT. WILL TAIL OFF THE POPS SUN THRU MON NIGHT AS FRONT MOVES WELL S OF AREA AND SFC RIDGING BRINGS DEWPOINTS DOWN INTO 50S. MAY WELL SEE SOME RECORD LOWS FALL BEFORE ALL IS SAID AND DONE BY MON. CURRENT FCST LOW OF 60 AT OKC MON MORNING WOULD BREAK THE CURRENT RECORD OF 63. NW FLOW REGIME REMAINS IN PLACE MID TO LATE WEEK... THUS LOW POPS ARE CONTINUED TUE THRU THU. MODELS BRING A MORE ROBUST TROF ACROSS AREA SOMEWHERE IN THE TUE NIGHT TO WED NIGHT TIME FRAME. EXACT TIMING DEPENDS ON WHICH MODEL ONE BELIEVES. HAVE ELEVATED POPS TO CHANCE CAT DURING THIS PERIOD. TEMPS LIKELY TO REMAIN BELOW SEASONAL NORMS AS LONG AS NW FLOW PERSISTS...THUS WILL KEEP TEMPS WED-FRI BELOW CURRENT GUIDANCE. FRI WILL BE KEPT FREE OF POPS BASED ON CONSENSUS FROM SURROUNDING OFFICES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 79 62 77 / 80 80 20 20 HOBART OK 66 78 61 78 / 90 80 30 20 WICHITA FALLS TX 71 85 65 80 / 60 50 40 20 GAGE OK 61 74 56 77 / 80 60 30 20 PONCA CITY OK 65 73 60 77 / 90 80 10 10 DURANT OK 74 89 66 78 / 40 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24
Hazardous weather outlook, Jul 23, 2:35 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI JUL 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED... BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON.
DISCUSSION...
A VERY SLOWLY MOVING COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL
INTO WEST-CENTRAL OKLAHOMA THIS AFTERNOON... WILL CONTINUE TO
ADVANCE SLOWLY TOWARD THE SOUTH THROUGH TONIGHT. STORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT... MAINLY NEAR
AND NORTH OF THE FRONT. WEAK VERTICAL WIND SHEAR AND LIMITED
INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW FOR ANY GIVEN
LOCATION. HOWEVER... A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO QUARTER SIZE. THESE
STORMS WILL GENERALLY BE RELATIVELY SHORT-LIVED AND WILL MOVE
SLOWLY. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO ONE OR MORE
THUNDERSTORM CLUSTERS LATER TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS... WITH THE BEST CHANCES SHIFTING SOUTH AS THE
FRONT MOVES DEEPER INTO TEXAS. CHANCES FOR THUNDERSTORMS WILL
RESUME TUESDAY AND CONTINUE THROUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
CMSIn the hours before
Local storm report, Jul 23, 2:34 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 4 WNW BESSIE 35.41N 99.05W
07/23/2004 70 MPH WASHITA OK MESONET
VIA OKLAHOMA MESONET
&&
JLP/FM/DEWSpecial weather statement, Jul 23, 2:47 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 247 PM CDT FRI JUL 23 2004 OKZ027-039-232000- GRADY OK-STEPHENS OK- 247 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM RUSH SPRINGS TO NEAR LAWTON AND FORT SILL TO 5 MILES WEST OF COMANCHE AT 247 PM CDT...MOVING NORTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND MAY PRODUCE WINDS TO NEAR 50 MPH.
Special weather statement, Jul 23, 2:51 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 251 PM CDT FRI JUL 23 2004 OKZ023-232000- CADDO OK- 251 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF GRACEMONT AT 251 PM CDT...MOVING NORTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND BRIEF TORRENTIAL RAINFALL WILL ACCOMPANY THE STORM. WINDS TO 50 MPH MAY OCCUR.
Special weather statement, Jul 23, 3:02 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 302 PM CDT FRI JUL 23 2004 OKZ029-232030- CLEVELAND OK- 302 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL NORMAN AT 302 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE SOME URBAN STREET FLOODING. WINDS AS STRONG AS 50 MPH MAY ALSO OCCUR.
Special weather statement, Jul 23, 3:33 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 333 PM CDT FRI JUL 23 2004 OKZ015>017-232045- BLAINE OK-CUSTER OK-DEWEY OK- 333 PM CDT FRI JUL 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 333 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED JUST NORTH OF WEATHERFORD AND NEAR GEARY. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND SOME ROAD FLOODING IS POSSIBLE. ALSO...WINDS AS STRONG AS 50 MPH MAY OCCUR. PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 23, 2:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| Jul 23, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 49 min |
| Jul 23, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 42 min |
| Jul 23, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jul 23, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 34 min |
| Jul 23, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 44 min |
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.